Tirzepatide-Associated Euglycemic Diabetic Ketoacidosis in the Absence of Sodium-Glucose Cotransporter-2 Inhibitor Use: A Case Report

Read full text
Authors: Christina Campana, Ashley Heaney, Negin Ceraolo, Surbhi Srinivas, Erin L. Simon
Cited by: 2
References: 12

Abstract

BACKGROUND: Euglycemic diabetic ketoacidosis (EDKA) is most commonly associated with sodium-glucose cotransporter-2 (SGLT2) inhibitors. However, emerging evidence suggests that glucagon-like peptide-1 (GLP-1) receptor agonists and dual incretin agents such as tirzepatide (Mounjaro) may also precipitate EDKA, though reports remain rare. CASE REPORT: We report a case of EDKA in a patient on tirzepatide monotherapy, with no concurrent SGLT2 inhibitor use. The patient presented with nausea, vomiting, and abdominal pain. Laboratory evaluation revealed a severe anion gap metabolic acidosis (CO₂ 7 mmol/L, anion gap 28, pH 7.1) and ketonuria, with mild hyperglycemia (glucose 167 mg/dL). The patient was managed with intravenous fluids, dextrose, and insulin infusion per standard diabetic ketoacidosis protocol, resulting in resolution of the anion gap. STUDY OBJECTIVE: This case highlights a potential association between tirzepatide and EDKA, possibly related to mechanisms involving starvation ketosis and reduced insulin availability. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Emergency physicians should consider EDKA in patients taking incretin-based therapies such as tirzepatide who present with metabolic acidosis and ketosis in the absence of significant hyperglycemia.

Fields of Study & Subjects

Diabetes and associated disorders Diabetes Treatment and Management Pancreatic function and diabetes

Publication details

Journal / source
Journal of Emergency Medicine
Publisher
Elsevier BV
Volume
83
Pages
57–60
Publication date
31 January 2026
Language
EN